Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 23, NWS Las Vegas, NV

July 27, 2006Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 27, 2006, 5:11 PM MST for Mohave County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 5:11 PM MST (00:11 UTC)
Expired
Jul 27, 2006, 6:15 PM MST
In force
64 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 280015
FFWVEF
AZC015-280215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 PM MST THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 715 PM MST.

* AT 509 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...MT. TRUMBULL AND TUWEEP.

THUNDERSTORMS WITH VERY HEAVY RAIN ARE MOVING INTO AN AREA SOUTH OF 
MOUNT TRUMBULL THAT HAS ALREADY RECEIVED SEVERAL INCHES OR RAIN 
EARLIER THIS AFTERNOON. THE THREAT FOR FLASH FLOODING WILL CONTINUE 
IN AN AREA FROM MOUNT TRUMBULL TO THE NORTH SIDE OF THE GRAND CANYON 
AREA UNTIL 715 PM THIS EVENING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3631 11275 3657 11298 3631 11353 3603 11332

$$
JACQUES
2 follow-up statements
000
WGUS75 KVEF 280100
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 PM PDT THU JUL 27 2006

AZC015-280215-
MOHAVE AZ-
600 PM MST THU JUL 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR EAST
CENTRAL MOHAVE COUNTY...

LOCATIONS IMPACTED INCLUDE...MT. TRUMBULL AND TUWEEP.

RADAR INDICATES THE TOTAL RAIN FALL THIS AFTERNOON IN THE WARNED 
AREA IS IN THE 4 TO 5 INCH RANGE. THE AREA FROM MOUNT TRUMBULL TO 
THE NORTH SIDE OF THE GRAND CANYON HAS BEEN THE AREA OF HEAVIEST 
RAIN. THE LATEST THUNDERSTORM TO BRING HEAVY RAIN FALL TO THE  
WARNED AREA WAS ABOUT 7 MILES WEST OF MOUNT TRUMBULL AT 550 PM. 
ANOTHER STORM ABOUT 8 MILES NORTH OF SUPAI AT 550 PM WILL ENTER THE 
AREA TO BRING MORE RAIN FALL BETWEEN 550 PM AND 7 PM.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

LAT...LON 3631 11275 3657 11298 3631 11353 3603 11332

$$
JACQUES
000
WGUS75 KVEF 280207
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
704 PM PDT THU JUL 27 2006

AZC015-280214-
MOHAVE AZ-
704 PM MST THU JUL 27 2006

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN HAS BEEN CANCELLED FOR
EAST CENTRAL MOHAVE COUNTY...

THE SERIES OF THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING 
HAS DISSIPATED THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3631 11275 3657 11298 3631 11353 3603 11332

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:55 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 27, 1:55 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
155 PM PDT THU JUL 27 2006

.SYNOPSIS...AN ABUNDANT AMOUNT OF MOISTURE WILL REMAIN ACROSS THE
THE SOUTHERN GREAT BASIN AND MOJAVE DESERT FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TONIGHT AND FRIDAY. A DISTURBANCE MOVING
WEST ACROSS ARIZONA FRIDAY NIGHT AND SATURDAY COULD BRING A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SATURDAY EVENING.
&&

.SHORT TERM...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE
UNDER HIGH PRESSURE ALOFT PARKED OVER ROUGHLY SOUTHERN NEVADA
THROUGH FRIDAY. LOOKS LIKE SOME SORT OF MID/UPPER LEVEL DISTURBANCE
ORGANIZED A BAND OF CONVECTION OVER SOUTHERN CLARK COUNTY THIS
AFTERNOON WHICH WILL PROBABLY KEEP THINGS GOING OVER EASTERN SAN
BERNARDINO COUNTY INTO THE EVENING. OTHERWISE STORMS WILL DRIFT OFF
HIGHER TERRAIN INTO THE VALLEYS THIS AFTERNOON AND EVENING AND AGAIN
FRIDAY. SOME STORMS DRIFTING OFF THE MOGOLLON RIM IN ARIZONA MAY
PERSIST THROUGH THE OVERNIGHT HOURS IN MOHAVE COUNTY. SATURDAY IS
POTENTIALLY MORE INTERESTING. MOISTURE AND INSTABILITY WILL STILL BE
IN PLACE AND MODELS...ESPECIALLY THE NAM...BRING AN EASTERLY WAVE
ACROSS ARIZONA AND INTO WESTERN ARIZONA LATE SATURDAY. THIS FEATURE
WOULD SERVE AS A NICE TRIGGER FOR MORE ORGANIZED CONVECTION ACROSS
THE FORECAST AREA SATURDAY AFTERNOON AND EVENING. KEPT THE TREND OF
HIGHER POPS...ESPECIALLY EAST FOR THAT TIME FRAME WITH MAX
TEMPERATURES DROPPING AT LEAST 5 DEGREES.

.LONG TERM...MODELS IN PRETTY GOOD AGREEMENT BRINGING UPPER TROUGH
TO THE WEST COAST LATE SUNDAY AND ACROSS THE AREA MONDAY. 250MB JET
ASSOCIATED WITH THE TROUGH MOVES ACROSS NORTHERN NEVADA WHICH SHOULD
KEEP THE MOST FAVORABLE DYNAMICS NORTH OF THE AREA. JUICY MONSOON
AIR REMAINS OVER THE CENTRAL AND EASTERN CWA SUNDAY/EARLY MONDAY BUT
IS THEN SUPPRESSED TO THE SOUTH AS THE TROUGH PROGRESSES INTO THE
INTERMOUNTAIN WEST. SOUNDS LIKE THIS IS SIMILAR TO WHAT THE PREVIOUS
FORECASTER ANALYZED IN THE 00Z MODEL RUNS. SO...CONTINUED CARRYING
THE BEST CHANCE OF THUNDERSTORMS IN THE CENTRAL AND EAST SUNDAY WITH
ISOLATED STORMS POSSIBLE WEST. THE WESTERN REGIONS BEGIN DRYING OUT
MONDAY WITH STORM CHANCES REMAINING CENTRAL AND EAST...BUT ALSO ON
THE DECREASE. TUESDAY AND BEYOND...DRIER AIR OVER THE AREA SHOULD
KEEP STORMS CONFINED MAINLY TO MOHAVE COUNTY. TEMPERATURES THROUGH
THE EXTENDED PERIOD ARE EXPECTED TO CONTINUE BELOW NORMAL. &&

.AVIATION...SCATTERED THUNDERSTORMS POSSIBLE ACROSS ALL ROUTES THIS
AFTERNOON WITH AN INCREASE IN COVERAGE AND INTENSITY AS THE
AFTERNOON WEARS ON. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED
WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT...
KDRA... KBIH... KDAG... KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 27, 9:59 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
959 AM PDT THU JUL 27 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-280700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
959 AM PDT THU JUL 27 2006 /959 AM MST THU JUL 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
A MOIST AND UNSTABLE AIR MASS WILL RESULT IN ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE AREA THROUGH THIS EVENING WITH STORMS
PROBABLY PERSISTING OVERNIGHT IN MUCH OF MOHAVE COUNTY ARIZONA.
SOME STORMS COULD BECOME FAIRLY STRONG TODAY WITH HIGH WIND GUSTS
AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MOISTURE WILL REMAIN IN PLACE THROUGH THE WEEKEND RESULTING IN
MORE AFTERNOON AND EVENING THUNDERSTORMS. THERE IS POTENTIAL FOR
SOME DRIER AIR TO START WORKING INTO WESTERN PORTIONS OF THE AREA
EARLY NEXT WEEK BUT THE EAST SHOULD REMAIN MOIST AND UNSTABLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER THAT DOES OCCUR.

In the hours before

Local storm report, Jul 27, 4:29 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 PM PDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             20 SW CALIENTE          37.41N 114.77W
07/27/2006  M0.75 INCH       LINCOLN            NV   FIRE DEPT/RESCUE

            FIRE BEHAVIOR ANALYST CALLED IN REPORT FROM HAMBLY FIRE
            AREA REPORTING STRONG WINDS AND 3/4 INCH HAIL.

&&

KENNEDY
Local storm report, Jul 27, 5:07 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
507 PM PDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             RACHEL                  37.63N 115.72W
07/27/2006  M0.25 INCH       LINCOLN            NV   PUBLIC

            PUBLIC IN RACHEL REPORTED A LARGE AMOUNT OF PENNY SIZED
            HAIL AND A WIND GUST MEASURED AT 57 MPH.

0455 PM     HAIL             10 ESE MERCURY          36.61N 115.84W
07/27/2006  E0.88 INCH       CLARK              NV   OTHER FEDERAL

            NEVADA TEST SITE EMPLOYEE REPORTED NICKEL SIZE HAIL ON US
            HIGHWAY 95 BETWEEN DESERT ROCK AND INDIAN SPRINGS.

&&

KENNEDY

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:52 PM MSTFlash Flood WatchVEFMohave11 hr
Jul 28, 3:36 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Jul 28, 4:40 PM MSTSevere Thunderstorm WarningVEFMohave65 min
Jul 28, 4:49 PM MSTSevere Thunderstorm WarningVEFMohave41 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.